Format

Send to:

Choose Destination
See comment in PubMed Commons below
Arthritis Rheum. 2006 May;54(5):1429-34.

Guillain-Barré and Miller Fisher syndromes occurring with tumor necrosis factor alpha antagonist therapy.

Author information

  • 1State University of New York at Buffalo, USA.

Abstract

OBJECTIVE:

Diverse neurologic syndromes have been described in association with tumor necrosis factor alpha (TNFalpha) antagonist therapy for inflammatory arthritides and Crohn's disease. The objective of this study was to review the occurrence and clinical features of Guillain-Barré syndrome and its variant, the Miller Fisher syndrome, during TNFalpha antagonist therapy.

METHODS:

The postmarketing database of the US Food and Drug Administration (FDA) was searched, following our experience with a patient with rheumatoid arthritis in whom the Miller Fisher syndrome variant of the Guillain-Barré syndrome developed while he was receiving infliximab therapy.

RESULTS:

Our index patient had a neurologic illness defined initially by ataxia and dysarthria, which fluctuated in relation to each subsequent infliximab infusion and, after 6 months, culminated in areflexic flaccid quadriplegia. In addition, 15 patients in whom Guillain-Barré syndrome developed following TNFalpha antagonist therapy were identified from the FDA database. Guillain-Barré syndrome developed following infliximab therapy in 9 patients, following etanercept therapy in 5 patients, and following adalimumab therapy in 1 patient. Among the 13 patients for whom followup data were available, 1 patient experienced no resolution, 9 patients had partial resolution, and 3 patients had complete resolution of Guillain-Barré syndrome following therapy.

CONCLUSION:

An association of Guillain-Barré syndrome with TNFalpha antagonist therapy is supported by the worsening of neurologic symptoms that occurred in our index patient following each infusion of infliximab, and by the temporal association of this syndrome with TNFalpha antagonist therapy in 15 other patients. An acute or subacute demyelinating polyneuropathy should be considered a potential adverse effect of TNFalpha antagonist therapy.

PMID:
16645971
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for John Wiley & Sons, Inc.
    Loading ...
    Write to the Help Desk